Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 38, NWS Reno, NV

July 28, 2013Mono County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 28, 2013, 12:55 PM PDT for Mono County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2013, 12:55 PM PDT (19:55 UTC)
Expired
Jul 28, 2013, 1:30 PM PDT
In force
35 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 188 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS55 KREV 281955
SVRREV
CAC051-282030-
/O.NEW.KREV.SV.W.0038.130728T1955Z-130728T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
1255 PM PDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 130 PM PDT

* AT 1252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF BIG SPRINGS CAMPGROUND...OR 12 MILES NORTHEAST OF
  MAMMOTH LAKES...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...GLASS MOUNTAIN AND BIG SPRINGS
  CAMPGROUND.

PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING.
DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

LAT...LON 3802 11883 3788 11858 3767 11882 3777 11901
TIME...MOT...LOC 1955Z 216DEG 7KT 3780 11885

$$

HOON
1 follow-up statement
101 
WWUS55 KREV 282021
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
121 PM PDT SUN JUL 28 2013

CAC051-282030-
/O.CON.KREV.SV.W.0038.000000T0000Z-130728T2030Z/
MONO CA-
121 PM PDT SUN JUL 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT
FOR CENTRAL MONO COUNTY...

AT 116 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF GLASS MOUNTAIN...OR 15 MILES EAST OF
JUNE LAKE...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...CRESTVIEW...GLASS MOUNTAIN AND BIG
  SPRINGS CAMPGROUND.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING
OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY
RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR
HEADLIGHTS.

LAT...LON 3802 11883 3788 11858 3767 11882 3777 11901
TIME...MOT...LOC 2021Z 216DEG 7KT 3784 11881

$$

HOON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:17 AM PDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 28, 8:17 AM PDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
817 AM PDT SUN JUL 28 2013

.UPDATE...

AREAS OF SMOKE ARE EVIDENT ON SATELLITE IMAGERY ACROSS THE
SOUTHERN HALF OF MONO COUNTY INTO THE SOUTHWESTERN PORTION OF
MINERAL COUNTY. HAVE ADDED AREAS OF SMOKE THROUGH MID AFTERNOON
AND AGAIN OVERNIGHT AS THE ASPEN FIRE IN CALIFORNIA CONTINUES TO
BURN. EXPECT POOR AIR QUALITY, LOWER VISIBILITY, AND SMOKE DENSE
ENOUGH TO CREATE A DEFINED LOW LEVEL CEILING AT TIMES. BOYD

&&

.PREVIOUS DISCUSSION... /ISSUED 203 AM PDT SUN JUL 28 2013/

SYNOPSIS...
AS DRIER AIR MASS CONTINUES PUSHING SOUTH ACROSS EASTERN CALIFORNIA
AND WESTERN NEVADA, THE THREAT OF SHOWERS AND THUNDERSTORMS WILL
BE LIMITED MAINLY TO MINERAL AND MONO COUNTIES TODAY AND MONDAY
WITH DECREASING COVERAGE. OTHERWISE, DRY AND LOCALLY BREEZY
CONDITIONS WILL PREVAIL THROUGH THE UPCOMING WEEK WITH
TEMPERATURES SLIGHTLY BELOW NORMAL.

SHORT TERM...
THE MOIST AIR MASS AND UPPER LOW OFF THE SOUTHERN CA COAST WILL
CONTINUE DRIFTING FARTHER SOUTH TODAY AS TROUGH OVER THE NORTHWEST
US PUSHES SOUTH INTO NORTHERN CA. DRIER AND MORE STABLE AIR WILL
PUSH THE CONVECTIVE POTENTIAL SOUTH OF HIGHWAY 50 THIS AFTERNOON
AND EVENING. AS SOUTHWEST FLOW ALOFT INCREASES, CELLS WILL LIKELY
MOVE A LITTLE QUICKER TODAY AND LIMIT FLOODING POTENTIAL. THE BEST
POTENTIAL FOR BRIEF HEAVY RAINFALL IS EXPECTED TO OCCUR SOUTH OF A
BRIDGEPORT-WALKER LAKE LINE, WHERE ONLY SPOTTY RAINFALL OCCURRED
YESTERDAY.

BY MONDAY, THE WEAKENING UPPER LOW WHICH HAS PERSISTED OFF THE CA
COAST IS EXPECTED TO EJECT INLAND ACROSS SOUTH CENTRAL CA AND
CENTRAL NV, LEADING TO ONE FINAL CHANCE FOR ISOLATED THUNDERSTORMS
ACROSS SOUTHERN MONO AND EASTERN MINERAL COUNTY FROM MID AFTERNOON
INTO THE EARLY EVENING. OTHERWISE, AFTERNOON WINDS WILL INCREASE
ESPECIALLY FROM RENO-TAHOE NORTHWARD WITH POSSIBLE GUSTS UP TO 35
MPH AS TROUGH BEGINS TO ESTABLISH ITSELF JUST OFF THE WEST COAST.

NO CONVECTION IS EXPECTED TUESDAY AS DRY AND STABLE AIR MASS
FINALLY SPREADS ACROSS ALL OF MINERAL AND MONO COUNTIES. A FEW
AFTERNOON CUMULUS MAY DEVELOP IN THE MINERAL-MONO CONVERGENCE ZONE
BUT VERTICAL GROWTH WILL BE CAPPED. A BIT OF UNCERTAINTY EXISTS
FOR WIND SPEEDS AS THE NAM SWINGS A WEAK SHORTWAVE ACROSS WESTERN
OREGON WHILE THE GFS AND ECMWF KEEP THE MAIN TROUGH A BIT FARTHER
OFFSHORE. THE CURRENT FORECAST WILL STICK WITH THE GFS/ECMWF WHICH
WOULD KEEP MOST LATE DAY GUSTS IN THE 25-30 MPH RANGE. IF THE NAM
VERIFIES THE WIND SPEEDS WOULD BE ABOUT 5 MPH HIGHER.

WITH A GRADUAL DROP IN 500 MB HEIGHTS AND 700 MB TEMPS TODAY AND
AGAIN MONDAY, MAX TEMPS WILL ALSO DROP BY 1-2 DEGREES EACH DAY
THRU MONDAY, FOLLOWED BY LITTLE CHANGE ON TUESDAY. AS THE NEW
WORK WEEK BEGINS, HIGHS IN MOST OF WESTERN NV WILL RANGE FROM THE
UPPER 80S TO LOWER 90S, WITH UPPER 70S TO LOWER 80S IN THE TAHOE
BASIN AND SIERRA VALLEYS. THE DRIER AIR MASS WILL LEAD TO COOLER
NIGHTS WITH LOWS MAINLY IN THE 50S FOR WESTERN NV AND UPPER 30S TO
MID 40S IN THE SIERRA VALLEYS. MJD

LONG TERM...TUESDAY THROUGH SATURDAY...
JUST SOME MINOR ADJUSTMENTS TO THE LONG TERM PERIOD AS THE MODELS
REMAIN IN VERY GOOD AGREEMENT. CHANGES WERE TO INCREASE WINDS A BIT
MORE WEDNESDAY AND LOWER HIGHS THURSDAY. AS FOR WEDNESDAY, MODELS
CONTINUE TO SHOW THE TROUGH ALONG THE WEST COAST DEEPENING A BIT
WITH A STRONG SHORT WAVE MOVING INTO CALIFORNIA. SFC AND THERMAL
GRADIENTS TIGHTEN AS WINDS INCREASE ALOFT WITH A 80 KT JET OVERHEAD.
STILL LOOKS LIKE A GOOD MID-SUMMER WIND EVENT WITH GUSTS 30-40 MPH
FOR MUCH OF THE SIERRA AND WESTERN NEVADA. THIS WILL BE A FIRE WX
CONCERN AS HUMIDITY WILL REMAIN LOW.

BEHIND THE COLD FRONT THURSDAY, TEMPS WILL COOL TO A FEW DEGREES
BELOW AVERAGE WITH 70S IN THE SIERRA AND 80S WRN NV. THE FLOW ALOFT
REMAINS WEST THURS AND INTO NEXT WEEKEND. HOWEVER, WINDS LOOK TO BE
MORE TYPICAL THU-SAT WITH GUSTS 25-30 MPH EACH AFTERNOON. TEMPS WILL
ALSO WARM 5 DEGREES OR SO GETTING BACK TO AVERAGE ONCE AGAIN. NO
THREAT OF MUCH PRECIP SEEN ALTHOUGH A SHOWER IS POSSIBLE NEAR THE
OREGON BORDER IF THE TROUGH DROPS A BIT FURTHER SOUTH. WALLMANN

AVIATION...
ISOLATED TSTMS TODAY SOUTH OF HWY 50 WITH SOME BRIEF HEAVY RAIN, SFC
WND GUSTS TO 40 KTS AND SMALL HAIL POSSIBLE. OTHERWISE, VFR WITH
SOME AFTERNOON W-SW WINDS NORTH OF HWY 50 WITH PEAK GUSTS 20-25 KTS.
THERE COULD BE A FEW MORE STORMS SOUTH OF HAWTHORNE MONDAY, BUT
OTHERWISE THE UPCOMING WEEK WILL BE DRY WITH TYPICAL AFTERNOON
W-SW WINDS. WALLMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:31 PM PDTFlash Flood WarningREVMono3 hr

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.